Hail, Lincoln
- When
- July 23, 1:44 PM MST
- Where
- Lincoln County, 4.84 mi W of Boyero
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.930, -103.360
Severe thunderstorms produced large hail along with thunderstorm winds to 60 mph over parts of Lincoln, Phillips and Washington Counties. One weak tornado also touched down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail along with thunderstorm winds to 60 mph over parts of Lincoln, Phillips and Washington Counties. One weak tornado also touched down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 23, 2:18 AM MST, 11 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 318 AM MDT THU JUL 23 2009 .SHORT TERM...AIRMASS WILL CONTINUE TO WARM AND DRY TODAY AS THE CENTER OF THE UPPER LEVEL RIDGE OVER THE GREAT BASIN MOVES FROM EASTERN NEVADA TO EASTERN UTAH. THIS WILL KEEP A NORTHWEST FLOW ALOFT OVER THE REGION. PRECIPITABLE WATER VALUES WILL RANGE FROM 0.40 WEST OF THE DIVIDE TO AROUND 0.80 OVER THE EASTERN PLAINS. CAPES WILL BE LESS THAN 1000 J/KG ACROSS THE AREA THIS AFTERNOON...MAINLY DUE TO FALLING DEW POINTS. STILL MAY SEE A HIGH BASED THUNDERSTORM OR TWO, SO WILL KEEP 10 POPS IN THE FORECAST FOR THIS AFTERNOON AND EVENING. DID GO A LITTLE HIGHER (20-30 POPS) OVER THE NORTHEAST CORNER. WATER VAPOR IMAGERY SHOWING A WEAK SHORT WAVE OVER NORTHWEST WYOMING. THE MODELS SHOW IT GRAZING NORTHEAST COLORADO LATE THIS AFTERNOON AS IT DIVES SOUTHEAST IN THE NORTHWEST FLOW ALOFT. ONCE THE CONVECTION DIES OFF IN THE EVENING...EXPECT MOSTLY CLEAR SKIES TO PREVAIL AFTER MIDNIGHT. .LONG TERM...FOR FRIDAY THE UPPER LEVEL RIDGE WILL BE JUST NORTH OF THE FOUR CORNERS AREA WITH A NNWLY FLOW OVR CO. A DISTURBANCE ROUNDING THE TOP OF THE RIDGE WILL PRODUCE A COLD FRONT WHICH IS EXPECTED TO PUSH THROUGH THE CWFA FRIDAY EVENING. LOW LEVEL MSTR SHUD INCREASE FOLLOWING THE PASSAGE OF THE FRONT. OVERALL CONFINE TSTMS TO THE HIGH COUNTRY FRIDAY AFTN. THE PASSAGE OF THE FRONT COULD TRIGGER AN ISOLATED HIGH BASED STORM FRIDAY EVENING SO WL CARRY ISOLD COVERAGE INTO THE NERN PLAINS AT THAT TIME. UNTIL THAT TIME THE RIDGE SHOULD BE ABLE TO CAP MOST OF THE DEEP CONVECTION. INTERACTIVE SOUNDINGS SHOW A STABLE AMS IN PLACE ON SATURDAY FOLLOWING THE PASSAGE OF THE FRONT. THE BEST CHC FOR STORMS WILL BE ALONG THE FRONT RANGE AND PALMER DIVIDE LATE IN THE DAY ALONG THE FRONTAL BOUNDARY. THIS ALREADY REFLECTED IN THE GRIDS SO NO CHANGES THERE. OVERALL WILL LEAVE THE REMAINDER OF THE FCST IN TACT. A PERSISTENT NORTHWESTERLY FLOW ALOFT WILL BE OVER THE CWFA WITH A FAIRLY SIGNIFICANT TROF PROGGED TO DROP OUT OF THE PACIFIC NORTHWEST AND INTO NERN CO AROUND 00Z TUESDAY. ANOTHER SYSTEM IS THEN EXPECTED TO MOVE INTO THE REGION ON WEDNESDAY. WITH THIS IN MIND THE TREND OF COOLER AND WETTER STILL LOOKS GOOD BUT WL NEED TO REFINE THOSE DETAILS IN THE GRIDS OVER THE NEXT COUPLE OF DAYS. && .AVIATION...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS. THERE IS A SLIGHT CHANCE FOR A THUNDERSTORM BETWEEN 21Z TO 03Z. OTHER THAN POSSIBLE GUSTY OUTFLOW WINDS FROM A THUNDERSTORM...LIGHT DIURNAL WINDS WILL PREVAIL. && .BOU WATCHES/WARNINGS/ADVISORIES... MEIER/COOPER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1055 AM MDT THU JUL 23 2009 COZ030>051-241200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1055 AM MDT THU JUL 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT STABLE HIGH PRESSURE CONTINUES TO DOMINATE THE REGION WITH FURTHER DRYING OF THE LOWER LEVELS EXPECTED. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO BE HIGH BASED OVER THE HIGH COUNTRY...FOOTHILLS AND URBAN CORRIDOR WITH GUSTY WINDS BEING THE PRIMARY THREAT. BRIEF HEAVY RAIN AND SMALL HAIL IS POSSIBLE WITH A FEW STORMS EAST OF A FORT MORGAN TO LIMON LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL MOVE THROUGH THE NORTHEAST PLAINS LATE IN THE DAY FRIDAY. A FEW THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AFTERNOON AND EVENING WITH A BETTER CHANCE OF THUNDERSTORMS ON SATURDAY. A NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER THE REGION FOR SUNDAY THROUGH WEDNESDAY. SEVERAL SYSTEMS EMBEDDED IN THE FLOW ARE EXPECTED TO DROP OUT OF THE NORTHWEST AND BRING WITH THEM COOLER AFTERNOON TEMPERATURES AND A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. FREDIN/KRIEDERMAN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
119 PM MDT THU JUL 23 2009
COZ046-231945-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
119 PM MDT THU JUL 23 2009
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
NORTH CENTRAL LINCOLN COUNTY
AT 119 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 40 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF GENOA...OR 14
MILES NORTHEAST OF LIMON...MOVING SOUTH AT 10 MPH.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO GENOA AND
ARRIBA.
LAT...LON 3919 10318 3913 10342 3919 10363 3944 10358
3946 10331
TIME...MOT...LOC 1919Z 000DEG 8KT 3939 10348SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
150 PM MDT THU JUL 23 2009
COZ046-047-232015-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
150 PM MDT THU JUL 23 2009
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
CENTRAL LINCOLN COUNTY
AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 40 MPH. THIS STORM WAS LOCATED 10 MILES NORTH OF HUGO...OR 15
MILES EAST OF LIMON...MOVING SOUTHEAST AT 15 MPH.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO HUGO AND
GENOA.
LAT...LON 3935 10331 3913 10323 3906 10329 3910 10348
3935 10346
TIME...MOT...LOC 1950Z 336DEG 14KT 3927 10340The Pueblo radar (KPUX), 88 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
3 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
A small tornado touched down but did no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182110, 182112, 182111, 182114, 182113.